Article Text

Download PDFPDF
Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Acute life-threatening methaemoglobinaemia following ingestion of chloroquine
  1. Imran Rizvi1,
  2. Shamsuz Zaman2,
  3. Noorin Zaidi2,
  4. Mohammed Asif S1,
  5. Nasar Abdali1
  1. 1General Medicine Department, J N Medical College, Aligarh, UP, India
  2. 2Pathology Department, J N Medical College, Aligarh Muslim University, Aligarh, UP, India
  1. Correspondence to Dr Imran Rizvi, imranrizvi09{at}gmail.com

Summary

A 25 year old man was rushed to the emergency department when he was found unconscious in his room after taking two chloroquine tablets (600 mg base) for fever prescribed by local practitioner. On examination, the patient was unconscious and deep cyanosis was present on lips, tongue, oral cavity, nail beds and finger tips. Subsequent laboratory investigation revealed methaemoglobin level of 54%. Diagnosis of chloroquine-induced methaemoglobinaemia was made and methylene blue (1 mg/kg) was administered. The patient improved dramatically and was discharged following day.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.